Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Birmingham, AL

February 10, 20204 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 10, 2020, 12:18 PM CST for 4 counties in Alabama. It was in force for 6 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2020, 12:18 PM CST (18:18 UTC)
Expired
Feb 10, 2020, 6:15 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Greene County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 12:45 PM CSTFLASH FLOOD2 Sse Duncanville, ALSOUTH SANDY RD DEEMED IMPASSABLE AT BIG SANDY CREEK.
Feb 10, 12:45 PM CSTFLASH FLOOD2 Sw Hull, ALPORTIONS OF WHITFIELD RD AND SIMPSON SWAMP RD DEEMED IMPASSABLE.
Feb 10, 12:45 PM CSTFLASH FLOODFosters Boat Landing, ALFOSTERS LANDING LANE AND FOSTERS LOOP RD DEEMED IMPASSABLE.
Feb 10, 12:50 PM CSTFLASH FLOOD2 N Coker, ALUPPER COLUMBUS RD EXPERIENCING WASH OUTS DUE TO FLOOD WATERS.
Feb 10, 1:01 PM CSTFLOODTuscaloosa, ALAREAS OF STREET FLOODING ACROSS THE CITY OF TUSCALOOSA, PRIMARILY IN TYPICAL FLOOD SPOTS AT THIS TIME.
Feb 10, 1:15 PM CSTFLASH FLOOD2 Wsw Cottondale, ALROADS FLOODED IN THE WOODLAND HILLS SUBDIVISION. REPORTED VIA SOCIAL MEDIA.
Feb 10, 1:55 PM CSTFLOOD2 Ene Cottondale, ALFLOODING IN THE CANYON LAKES AREA DUE TO WATERWAYS OUT OF THEIR BANKS. REPORTED VIA SOCIAL MEDIA.
Feb 10, 2:30 PM CSTFLASH FLOOD2 Nnw Lake View, ALPLEASANT GROVE RD, IN THE LAKEVIEW COMMUNITY, IS IMPASSABLE.
Feb 10, 2:45 PM CSTFLASH FLOOD1 Ne Duncanville, ALWATER COVERING SLAYTON RD DUE TO WATER OVER THE BRIDGE AT BUNCH CREEK.
Feb 10, 3:00 PM CSTFLASH FLOOD4 W Gainesville, ALWATER COVERING HIGHWAY 116 WEST OF THE TOWN OF GAINESVILLE.
Feb 10, 3:15 PM CSTFLASH FLOOD1 Nw Camp Horne B.S.A., ALKEENES MILL ROAD IMPASSABLE DUE TO WATER COVERING BRIDGE.
Feb 10, 5:00 PM CSTFLASH FLOOD1 Ssw Hull, ALWATER NEARING A HOME ON HWY 69 DUE TO CREEK EXCEEDING BANKFULL.
Feb 10, 6:00 PM CSTFLASH FLOOD1 E Coker, ALNEW ORLEANS DRIVE REPORTED TO BE WASHED OUT. PHOTO PROVIDED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 465 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
465 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS54 KBMX 101818
FFWBMX
ALC063-107-119-125-110015-
/O.NEW.KBMX.FF.W.0004.200210T1818Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1218 PM CST Mon Feb 10 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Tuscaloosa County in west central Alabama...
  Pickens County in west central Alabama...
  Greene County in west central Alabama...
  Northwestern Sumter County in west central Alabama...

* Until 615 PM CST.

* At 1215 PM CST, the public and Emergency Management reported heavy 
  rain and thunderstorms causing street flooding within the City of 
  Tuscaloosa. Radar estimates and observations of 2 to 3 inches have 
  occurred over the last six hours. In addition, more heavy rainfall 
  will move into the area from Mississippi over the next 2 to 3 
  hours. Flash Flooding will continue or become worse through 6pm.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform,
  Carrollton, Pickensville, Holt, Moundville, Lake View, Brookwood,
  Coaling, Vance, Coker, Boligee, Union, Gainesville, Ethelsville and
  Emelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
      3352 8732 3350 8726 3349 8733 3346 8734
      3342 8725 3331 8716 3328 8707 3325 8707
      3319 8720 3313 8720 3313 8728 3301 8732
      3301 8771 3286 8783 3285 8782 3268 8837

FLASH FLOOD...OBSERVED

$$

56
2 follow-up statements
674 
WGUS74 KBMX 101932
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
132 PM CST Mon Feb 10 2020

ALC063-107-119-125-110015-
/O.CON.KBMX.FF.W.0004.000000T0000Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-Pickens AL-Greene AL-Sumter AL-
132 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
TUSCALOOSA...PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES...

At 125 PM CST, Flash Flooding was ongoing across Tuscaloosa County 
including the City of Tuscaloosa. Numerous roadways have become 
impassible due to flooding. Numerous reports of flooding from 
Emergency Management and the public on social media continue to 
increase. A considerable flash flood threat is expected to 
materialize over the next few hours with additional heavy rainfall. 
DO NOT DRIVE ACROSS FLOODED ROADWAYS.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Emergency management and the public.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform, Carrollton,
Pickensville, Holt, Moundville, Lake View, Brookwood, Coaling, Vance,
Coker, Boligee, Union, Gainesville, Ethelsville and Emelle.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area through 6pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
      3352 8732 3350 8726 3349 8733 3346 8734
      3342 8725 3331 8716 3328 8707 3325 8707
      3319 8720 3313 8720 3313 8728 3301 8732
      3301 8771 3286 8783 3285 8782 3268 8837

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
519 
WGUS74 KBMX 102206
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
406 PM CST Mon Feb 10 2020

ALC063-107-119-125-110015-
/O.CON.KBMX.FF.W.0004.000000T0000Z-200211T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscaloosa AL-Pickens AL-Greene AL-Sumter AL-
406 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
TUSCALOOSA...PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES...

At 404 PM CST, Doppler radar and automated gauges indicated heavy 
rain falling across the warned area. Over three inches of rain have 
already fallen in many areas. Flash flooding is expected to persist 
as rainfall continues.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Tuscaloosa, Northport, Eutaw, Aliceville, Gordo, Reform, Carrollton,
Pickensville, Holt, Moundville, Lake View, Brookwood, Coaling, Vance,
Coker, Boligee, Union, Gainesville, Ethelsville and Emelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3352 8828 3352 8768 3361 8763 3359 8732
      3352 8732 3350 8726 3349 8733 3346 8734
      3342 8725 3331 8716 3328 8707 3325 8707
      3319 8720 3313 8720 3313 8728 3301 8732
      3301 8771 3286 8783 3285 8782 3268 8837

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 11:12 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 10, 11:12 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1112 AM CST Mon Feb 10 2020

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 1110 AM CST Mon Feb 10 2020/

/Areas of flooding likely as a band of heavy rain sets up near &
north of Interstate 20; marginal risk of a severe storm/

At 17:10Z/11:10AM, training rainfall was in progress across a good
chunk of the area, with a notable flood threat focused near and
north of Interstate 20 where a *high risk* of flash flooding has
been outlooked by the WPC. This is the primary concern through
tonight.

Observed 12Z soundings from BMX/JAN as well as forecast
soundings indicate low amounts of MU-CAPE available within this
axis of precipitation. This combined with a southwesterly
transport of anomalous precipitable water, 40-knot low-level jet
& shortwave impulses aloft will result in areas of embedded heavy
rain & a few storms. Such activity will aid in focused areas of
high rain rates & enhanced flood risk. Persons should be alert &
ready to respond to flooding to protect life and property. Travel
should also be done very cautiously, especially after nightfall.

The severe threat today is questionable given the mode of
convection and tendency for storms to be elevated; however, some
guidance shows that a pool of SB- CAPE will advect northward &
reside up against the southern perimeter of the boundary across
the southwest part of our area. There's a good amount of
background shear in place which could help organize some stronger
cores. I think the overall scenario by a few members may be a bit
overdone & prefer to side with the more tempered guidance. So,
will maintain the marginal risk but extend the end time to 6PM
this evening.

89^GSatterwhite

.LONG TERM...
/Updated at 0355 AM CST Mon Feb 10 2020/

Wednesday through Monday.

The main story for the extended will be the potential for severe
storms Wednesday evening through the overnight hours.

A trough digs through the Central Plains early Wednesday and a
surface low develops in Southern Texas. The low is expected the lift
quickly northeastward through the Mid-MS Valley and into Central TN
during the day on Wednesday. As this takes place, Central AL will
see substantial warming with highs in the 70s and dewpoints in the
mid 60s. However, we also see warming in the mid levels that will
decrease the lapse rates, which, along with the persistent cloud
cover, will help limit the overall destabilization. A cold front
will approach the area through the afternoon, finally reaching our
western counties in the evening. Expect thunderstorms along the
frontal boundary itself. Some of these may be strong to severe at
times with damaging winds and heavy rain. A brief tornado can't be
ruled out given the strength of this system. Also, with the
prolonged heavy rainfall today through Tuesday, any additional
rainfall with the thunderstorms could lead to another round of
localized flooding; however, this will be a more progressive system
(fast-moving) compared to Monday/Tuesday which should lessen the
overall flash flooding impacts.

A few limiting factors are at play for the severe threat Wednesday
night into Thursday. Primarily, instability is expected to be modest
at best, with the latest runs only indicating 200-400 J/kg as the
front moves through. This is certainly enough to support some
storms, but given the highly dynamic system and strong vertical
shear (70-80kt 0-6km bulk shear), any updrafts that develop may be
sheared apart before they can become sustained, which can happen
when we have too much shear compared to the instability. Next, by
the time the front makes it to Central AL, the surface low is
forecast to be in Kentucky, and surface winds begin to veer to the
southwest just prior to the frontal passage. This will result in
more unidirectional hodographs, limiting the tornado potential
unless complex storm interactions take place, which can't be
forecasted this far out. Given the highly dynamic system, I will
maintain slight risk forecast for Central AL, with tornadoes and
damaging winds being the main threats. We will need to monitor
latest model trends in regards to the thermodynamics, as that is the
main limiting factor that is leading to the uncertainty right now.

The front should be south and east of Central AL by Thursday
afternoon, finally ending the rain chances for our area. Much colder
and drier air comes in Thursday night with Friday morning lows in
the mid 20s in the far northern counties and low 30s for areas
generally between I-20 and I-85. South of I-85 will be in the mid to
upper 30s. This cooler and drier trend should continue into the
weekend. Some guidance suggests another wave moving through Saturday
night through Monday, but there's little agreement in the model
guidance as a whole for this, so confidence is low. I've increased
PoPs to the 40-50% to account for some chance of rain moving in, but
I won't go higher than that until there's more consistency in the
models.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Showers and storms on and off for the next 24 to 36 hours. On a
whole ceilings will drop to MVFR and then IFR by tonight. Rain
will be heavy at times and could result in flooding at the
airports having an impact at the sites. Lightning alerts will
also be needed on and off through the period.

16

&&

.FIRE WEATHER...

An axis of heavy rain and a few storms is expected today near and
north of the Interstate 20 corridor through early Tuesday. The wet
pattern will continue through much of the week. Drier weather comes
in Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  59  64  49  70 / 100 100  90  50  50
Anniston    64  62  68  52  72 / 100 100  90  50  50
Birmingham  64  62  64  52  73 / 100 100  90  50  50
Tuscaloosa  67  63  65  52  74 / 100 100  90  50  60
Calera      66  63  68  53  73 / 100 100  90  50  50
Auburn      68  63  72  57  73 /  40  80  80  40  40
Montgomery  72  66  75  59  78 /  40  80  80  40  40
Troy        72  65  77  61  77 /  30  60  70  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Tuesday afternoon for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 10, 4:03 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CST Mon Feb 10 2020

ALZ011>015-017>050-111315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are expected today. Recent rainfall has
produced saturated soil conditions, and any additional rainfall could
produce flash flooding issues.

Strong to severe storms possible in far West-Central Alabama from 10
AM to 3 PM today. The main impact will be damaging winds up to 60
mph, though a brief tornado cannot be ruled out.

Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of heavy rainfall are expected Tuesday through Thursday.
Recent heavy rainfall has produced saturated soil conditions, and any
additional rainfall could produce flash flooding issues.

There is a potential for severe storms Wednesday night into early
Thursday morning. Damaging winds and a couple of tornadoes appear
possible.

Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details on the rises and expected
crest values.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Monday and Wednesday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:24 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Feb 9, 8:24 PM CSTRiver Flood WarningBMXDallas, Perry7 days
Feb 10, 3:40 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 16 more30 hr
Feb 10, 10:05 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Sumter, Tuscaloosa6 hr
Feb 10, 10:13 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 10, 11:33 AM CSTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby6 hr
Feb 10, 11:53 AM CSTFlash Flood WarningBMXLamar, Marion, Winston6 hr
Feb 10, 12:32 PM CSTFlash Flood WarningBMXBibb, Jefferson, Shelby6 hr
Feb 10, 1:08 PM CSTAreal Flood WarningBMXCherokee72 hr
Feb 10, 1:09 PM CSTAreal Flood WarningBMXCherokee5 days
Feb 10, 1:23 PM CSTAreal Flood WarningBMXCherokee24 hr
Feb 10, 1:50 PM CSTRiver Flood WarningBMXJefferson14 hr
Feb 10, 1:51 PM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair, Talladega6 hr
Feb 10, 2:30 PM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Etowah, St. Clair, Talladega6 hr
Feb 10, 2:49 PM CSTFlash Flood WarningBMXBibb, Chilton, Hale, Perry6 hr
Feb 10, 3:03 PM CSTAreal Flood AdvisoryBMXChambers, Clay, Randolph5 hr
Feb 10, 3:39 PM CSTAreal Flood AdvisoryBMXCoosa4 hr
Feb 10, 3:49 PM CSTAreal Flood AdvisoryBMXCleburne, Talladega5 hr
Feb 10, 4:45 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Walker4 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.